ATLANTA – Georgia authorities believe up to four people have died and dozens more have become ill in the central part of the state after overdosing on an unknown street drug. State officials said it's the first suspected "cluster" of deaths and illnesses in Georgia tied to a specific drug.
Officials said Tuesday that they were awaiting tests to confirm the cause of the deaths and overdoses. But local officials said several people told doctors and nurses that they became ill after swallowing yellow pills purchased on the street.
"This is something we have been fearing would happen over a period of time," said Dr. Patrick O'Neal, director of health protection for the state Department of Public Health. "This is a national issue."
Georgia Bureau of Investigation officials said Thursday that tests revealed the drugs were a mixture of two synthetic opioids, including a new form of fentanyl. They are continuing to analyze the drugs.
Emergency workers responded to the numerous reports of overdoses in Centerville, Perry, Warner Robins and Albany in about 48 hours, authorities said. Reports of overdoses continued coming in on Tuesday, clustered at three emergency departments in Bibb County and some surrounding counties in the past two days, said Chris Hendry, chief medical officer at Navicent Health in Macon.
"There is a new drug that's surfaced in our community," Hendry said during a Tuesday afternoon news conference.
Most patients arrived at hospitals unconscious and several needed medical equipment to breathe and "aggressive" doses of overdose-reversing drugs, said Dr. Gaylord Lopez, director of the Georgia Poison Center. Some of the affected people told nurses and doctors that they swallowed one pill before becoming ill.
Lopez said Navicent Health first contacted the poison center late Monday night after treating five people - all from the same household -- for overdoses.
"Right there, there seemed to be something wrong with that picture, that all five came from a particular household and there were patients ranging from 20- to 60-year-olds in that group," he said.
State officials then began contacting other hospitals in the region and learned of additional overdoses. Lopez said one reported overdose further south in the city of Albany may be caused by the same drug.
The drug, which is being sold on the streets as an opioid pain medication called Percocet, can cause people to lose consciousness and experience severe respiratory failure, Hendry said.
Percocet has also become well-known due to a song titled "Mask Off" by Future, which is why News4Jax crime and safety analyst Gil Smith warns a lot of people could be trying it be because of pop culture.
"You have more people trying it because they just want to see what they are talking about," Smith said. "Sometimes, people will experience it for the first time and once they do, they get hooked on it and just stay on it for a long time."
He added that people need to be alert because dealers will repackage drugs that can be deadly.
"When they are repacked, you just don't know how they are repackaged," Smith said. "Anything that doesn't come from a licensed pharmacy, you are taking your life into your own hands because just with fentanyl alone, and heroin, it's causing five times the amount of death there had been before fentanyl was around."
Last month, the GBI's crime lab began studying counterfeit pills and found more than 450 that contained fentanyl and other dangerous drugs but were being sold on the street as pharmaceuticals, spokeswoman Nelly Miles said. According to the Centers for Disease Control, about 1,300 people fatally overdosed on drugs in Georgia last year.
Locally, Georgia Department of Public Health's data from 2015 -- the most recent available -- shows there were 11 overdose deaths in Glynn County, nine in Camden County, five in Brantley County, four in Ware County and three in Charlton County.
Since Tuesday, the Brantley County Emergency Management came out and said overdose of prescription drugs is a huge problem in the county, and it becomes worse when people don't know what they're taking or buying.
State officials acknowledged Tuesday that narrowing down an exact cause for the deaths and overdoses in middle Georgia could be difficult. Patient tests don't always reveal the cause of overdoses and it's difficult to test for newer synthetic drugs, said Dr. Laura Edison, a medical epidemiologist with the state Department of Public Health. So far, police haven't found a pill similar to those described by sickened people.
Police and other agencies asked anyone who finds a similar drug to call law enforcement and avoid touching it in the meantime.